|Isentress + Kivexa
Apr 21, 2012
Dear Dr Ben and Dr Jo,
As I have osteoporosis my HIV-specialist (in the Netherlands) wants to take me off Truvada (which I am taking with Prezista + ritonavir. VL undetectable, CD4 700+, no other issues. Celsentri is not an option, as the virus uses both pathways. I have tried Kivexa with Prezista before, but it seemed to make me dizzy. I was hoping to try Kivexa again with Isentress, but my doctor is reluctant, as there appears to be unsufficient data on using these drugs together. Instead he has suggested a cocktail with Prezista (+R), Isentress and Epivir. Any thoughts or suggestions?
| Response from Dr. Young
Hello and thanks for posting from Amsterdam.
Sorry to hear about your osteoporosis diagnosis-- it's a problem of increasing awareness, and something that affects upwards of 10-15% of people in care here in the US. TheBody.com and our late friend, Bonnie Goldman interviewed me and bone expert, Dr. Todd Brown in 2010. That interview might provide some valuable background information.Our group previously published a US-wide study that concluded that positive people were at significantly greater risk of bone fractures than the general population. Thought not seen in all studies, there is an appreciation of the risk that certain medications, particularly tenofovir and boosted protease inhibitors may have towards loss of bone mineral density and risks of having fragility fractures. For this reason, it's reasonable to consider whether a switch in medications would be beneficial to you.
I'd agree with your provisional treatment choice of Kivexa + Isentress, recognizing that there's not a huge amount of data on the combination. Such a switch would avoid both medications that are associated with loss of bone density, and most recently, data presented at the CROI meeting in Seattle suggests that Isentress has minimal bone toxicity. In actuality, our group published a report on this regimen. This report helped support the inclusion of the Kivexa+Isentress combo on the2011/2012 US Department of Health and Human Services HIV Treatment Guidelines as an alternate regimen. Indeed, it's noteworthy that these guidelines point out that for some individuals (for example, those with active kidney or bone disease), an "alternate" regimen might be the "preferred" treatment.
Proactively, I'd suggest trying to take your medications at or around bedtime, so that if dizziness is still a problem, that you'd most likely sleep through the symptoms. Additionally, with the diagnosis of osteoporosis, you and your doctor should be working to improve all of the modifiable risk factors for bone mineral disease- especially making sure that you get adequate vitamin D and calcium intake, get weight bearing exercise, avoid tobacco and excess alcohol. Depending on your medical circumstances, specific medications, called bisphophonates, should be considered to improve your bone density. This class of medications has been studied in HIV+ people and have been shown to be effective and safe.
I hope that's helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Runny Nose A Symptom Of Ars?
- Is White Spots A Symptom Of Acute HIV Infection?
- Erectile Dysfunction After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Herpes After Precum Touching Vagina Worried I Have HIV
- Itchy Balls After Kissing Cold Sore Sign Of HIV AIDS
- Itchy Red Spots After Vaginal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.